Wisconsin, 2012Hail and Damaging Winds in Wisconsin, May 28, 2012
May 28, 2012 · NWS GRB · 11 events in 6 counties and zones
Thunderstorms developed in unstable air ahead of an approaching surface front. Some of the storms downed trees and power lines and produced hail to half dollar size.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in unstable air ahead of an approaching surface front. Some of the storms downed trees and power lines and produced hail to half dollar size.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 28, 11:51 AM CST, 1 hour 44 minutes earlier.
Area forecast discussion, May 28, 11:51 AM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1251 PM CDT MON MAY 28 2012
UPDATED AVIATION PORTION FOR 18Z TAF ISSUANCE
.SHORT TERM...
TODAY THROUGH TUESDAY. A COLD FRONT OVER MINNESOTA WILL BRING THE
THREAT OF SHOWERS AND THUNDERSTORMS TODAY AS IT MOVES SLOWLY EAST.
LOW LEVEL CONVERGENCE ALONG THE FRONT WEAKENS WITH TIME AND THERE
IS ACTUALLY WEAK COLD ADVECTION BY THE END OF THE DAY. THESE
FACTORS ARGUE AGAINST SIGNIFICANT PRECIPITATION BUT THE SYSTEM
DOES HAVE SOMETHING GOING FOR IT...THE RIGHT ENTRANCE REGION OF A
VIGOROUS UPPER JET IS FORECAST TO MOVE ACROSS THE AREA THIS
AFTERNOON. ALL IN ALL THE BEST DYNAMICS LOOK TO BE IN THE EASTERN
HALF OF THE FORECAST AREA THIS AFTERNOON. THE SEVERE THREAT WILL
DEPEND ON HOW MUCH SURFACE HEATING WE GET AND HOW MUCH LOW LEVEL
MOISTURE THERE IS. THE MAIN SEVERE WEATHER THREAT WOULD BE WINDS
AND HAIL. HIGHS TODAY SHOULD BE WARMER THAN YESTERDAY OVER ALL
BUT THE SOUTHERNMOST COUNTIES.
THE FRONT MOVES THROUGH TONIGHT BUT MAIN PUSH OF COLD AIR LAGS
BEHIND QUITE A BIT. SOME LEFTOVER SHOWERS POSSIBLE IN THE EAST
DURING THE EVENING. LOWS SHOULD BE A FEW DEGREES ABOVE NORMAL FOR
THIS TIME OF THE YEAR.
BLUSTERY AND COOLER TUESDAY AS 850MB TEMPERATURES FALL THROUGH THE
SINGLE NUMBERS DURING THE DAY. THE LEFT EXIT REGION OF AN UPPER
JET IS FORECAST TO MOVE ACROSS NORTHERN WISCONSIN AND MIGHT BE
SUFFICIENT TO PRODUCE SOME SCATTERED SHOWERS.
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY.
COLD AIR MOVING OVER LAKE SUPERIOR IN CYCLONIC FLOW BEHIND A
DEPARTING SURFACE COLD FRONT AND LOW WILL KEEP A CHANCE OF SOME
SHOWERS ACROSS NORTH CENTRAL WISCONSIN ON TUESDAY NIGHT. EVEN
WITHOUT PRECIPITATION...THERE SHOULD BE ENOUGH CLOUDS AND WIND TO
HOLD TEMPERATURES UP AND KEEP FROST FROM DEVELOPING. SKIES SHOULD
BEGIN TO CLEAR ON WEDNESDAY WITH SURFACE HIGH PRESSURE AND A WEAK
UPPER RIDGE OVER WISCONSIN. A SYSTEM APPROACHING FROM THE PLAINS
WILL BRING AN INCREASE IN CLOUDS TO THE SOUTHERN PART OF THE
AREA ON WEDNESDAY NIGHT. A COLD AIRMASS...LIGHT WINDS AND PARTLY
CLOUDY SKIES SHOULD ALLOW AT LEAST PATCHY FROST TO DEVELOP ACROSS
MUCH OF NORTHERN WISCONSIN.
THE MAIN ISSUE FROM THURSDAY THROUGH SUNDAY IS RUN-TO-RUN MODEL
CONSISTENCY. THE LATEST MODEL RUNS LOOK WETTER THAN THEY DID 24
HOURS AGO...SO HAVE OPTED TO LEAVE THE BLENDED MODEL SOLUTION
ALONE DURING THIS PART OF THE FORECAST. THIS APPROACH YIELDS AREAS
OF AT LEAST SLIGHT CHANCE POPS IN THE GRIDS FOR MOST PERIODS.
CLOUDS SHOULD GENERALLY HELP TO KEEP LOW TEMPERATURES FROM
FALLING BELOW NORMAL. HIGHS WILL BE ON THE COOL SIDE FOR THE END
OF THE WORK WEEK...BEFORE WARMING UP OVER THE WEEKEND.
&&
.AVIATION...SCATTERED THUNDERSTORMS WILL MOVE ACROSS NORTH CENTRAL
AND NORTHEAST WISCONSIN DURING THE REMAINDER OF THE AFTERNOON INTO
EARLY THIS EVENING. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL
AND DAMAGING WINDS IN EXCESS OF 50 KNOTS. VFR CONDITIONS SHOULD
PREVAIL AFTER THE STORMS EXIT THE REGION. BETWEEN 04Z AND 07Z...
SOME MODEL GUIDANCE SUGGEST THAT THERE IS SOME POTENTIAL FOR A
PERIOD OF GUSTY WINDS OF 15 TO 25 KNOTS. THESE WINDS WILL CONTINUE
FOR MOST THE REMAINDER OF THE NIGHT...ALTHOUGH COULD BE A PERIOD
JUST BEFORE OR AROUND SUNRISE THAT THE WINDS DECOUPLE FOR A BRIEF
PERIOD. WINDY CONDITIONS EXPECTED ON TUESDAY WITH GUSTS TO AROUND
30 KNOTS POSSIBLE. MVFR CIGS EXPECTED TO MOVE INTO NORTH CENTRAL
WISCONSIN TUESDAY. SCATTERED TO ISOLATED SHOWERS EXPECTED NORTH
OF A MERRILL TO MARINETTE LINE ON TUESDAY...ESPECIALLY DURING THE
AFTERNOON HOURS.
ECKBERG
&&
.MARINE...SMALL CRAFT WILL BE ISSUED FOR MEMORIAL DAY...FROM
10 AM TO 6 PM. GUSTY SOUTH/SOUTHWEST WINDS CAN BE EXPECTED WITH
SOME GUSTS TO AROUND 25 KNOTS BY LATE MORNING THROUGH MUCH OF THE
AFTERNOON. &&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 28, 10:37 AM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1137 AM CDT MON MAY 28 2012
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-291645-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1137 AM CDT MON MAY 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. SOME
OF THE STRONGER STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL.
THE GREATEST THREAT OF SEVERE STORMS WILL BE FROM 3 PM TO 7 PM.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MUCH COOLER AIR WILL ARRIVE DURING THE MIDDLE OF THE WEEK. FROST
IS POSSIBLE IN NORTH CENTRAL AND FAR NORTHEAST WISCONSIN EARLY
THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
LMZ521-522-541>543-291645-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1137 AM CDT MON MAY 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH STRONG WINDS
AND HAIL BETWEEN 3 PM AND 8 PM. EVEN IF SEVERE STORMS DO NOT OCCUR...
GUSTY SOUTHWEST WINDS AND BUILDING WAVES MAY POSE A HAZARD TO
SMALL CRAFT TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG WEST WINDS MAY CREATE A HAZARD TO SMALL CRAFT ON TUESDAY.
In the hours before
Local storm report, May 28, 1:27 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
227 PM CDT MON MAY 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL SYMCO 44.51N 88.90W
05/28/2012 M0.25 INCH WAUPACA WI TRAINED SPOTTER
&&
BERSCHSpecial weather statement, May 28, 1:31 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
231 PM CDT MON MAY 28 2012
WIZ013-019>021-031-073-074-282030-
LANGLADE-MENOMINEE-NORTHERN MARINETTE COUNTY-NORTHERN OCONTO
COUNTY-SHAWANO-SOUTHERN MARINETTE COUNTY-SOUTHERN OCONTO COUNTY-
231 PM CDT MON MAY 28 2012
...STRONG THUNDERSTORMS IN MENOMINEE AND OCONTO COUNTIES...
AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 9 MILES NORTH OF SHAWANO...MOVING
NORTHEAST AT 45 MPH. ANOTHER STRONG STORM WAS LOCATED IN CENTRAL
OCONTO COUNTY NEAR BREED. THESE STORMS WILL AFFECT EASTERN MENOMINEE
AND CENTRAL OCONTO COUNTIES THROUGH 315 PM. WIND GUSTS TO 40 MPH...
HAIL UP TO PENNY SIZE AND HEAVY RAINFALL ARE ANTICIPATED.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
KIECKBUSCH
Hail, Portage
- When
- May 28, 1:35 PM CST
- Where
- Portage County, 0.85 mi SE of Park Ridge
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.510, -89.560
Quarter size hail was reported at Stevens Point. The time of this event was estimated based on radar data.
Hail, Waupaca
- When
- May 28, 1:45 PM CST
- Where
- Waupaca County, 0.69 mi S of Clintonville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.610, -88.750
Penny size hail was observed by a spotter in Clintonville.
Thunderstorm Wind, Marinette
- When
- May 28, 2:00 PM CST to 2:10 PM CST
- Where
- Marinette County, 0.49 mi E of Crivitz
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.230, -88.010
Wind gusts estimated at 65 mph downed trees and power lines in Crivitz between 3:00 pm CDT and 3:10 pm CDT.
Thunderstorm Wind, Shawano
- When
- May 28, 2:15 PM CST
- Where
- Shawano County, 0.85 mi NE of Split Rock
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.710, -89.010
Thunderstorm wind gusts to at least 60 mph downed a pair of trees and several branches near Split Rock.
Hail, Shawano
- When
- May 28, 2:17 PM CST
- Where
- Shawano County, 0.49 mi E of Split Rock
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.700, -89.010
Quarter size hail was observed by a spotter in Split Rock.
Thunderstorm Wind, Shawano
- When
- May 28, 2:23 PM CST
- Where
- Shawano County, Tigerton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.730, -89.050
Thunderstorm wind gusts, estimated at 60 mph, downed a tree and several power lines in Tigerton.
Hail, Shawano
- When
- May 28, 2:25 PM CST
- Where
- Shawano County, Tigerton
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.730, -89.050
Half dollar size hail fell in Tigerton.
Hail, Wood
- When
- May 28, 2:30 PM CST
- Where
- Wood County, Nekoosa
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 44.320, -89.900
A Skywarn spotter observed nickel size hail as thunderstorms moved through Nekoosa.
Thunderstorm Wind, Shawano
- When
- May 28, 2:48 PM CST
- Where
- Shawano County, 2.02 mi NE of Thornton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.820, -88.650
Thunderstorm winds, estimated at 65 mph, downed several trees northwest of Shawano.
Hail, Waupaca
- When
- May 28, 3:30 PM CST
- Where
- Waupaca County, 0.69 mi S of Clintonville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.610, -88.750
Nickel size hail, torrential rain and wind gusts estimated at 45 mph were reported by a spotter in Clintonville as thunderstorms moved through the area.
Thunderstorm Wind, Outagamie
- When
- May 28, 4:35 PM CST
- Where
- Outagamie County, 1.64 mi ESE of Hortonville
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.320, -88.600
A spotter, southeast of Hortonville, reported a measured wind gust of 67 mph as thunderstorms moved through the area.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, May 28 to 29, 20122 deaths · 2 events
- Tornado and High Surf in Florida, May 28, 20121 death · $20,000 · EF0 · 2 events
- Tornado and Flash Flooding in Vermont, May 28 to 29, 2012$1.2 million · EF0 · 53 events
- Hail and Damaging Winds in Wisconsin, May 28, 2012$420,000 · 1.75 in hail · 32 events
- Hail and Damaging Winds in Oklahoma, May 28, 2012$210,000 · 2.75 in hail · 31 events
- Hail and Damaging Winds in Texas, May 28, 2012$72,000 · 61 kt wind · 9 events
- Damaging Wind and Strong Wind in Michigan, May 28, 2012$75,000 · 56 kt wind · 3 events
- Hail in Minnesota, May 28, 2012$45,000 · 2.5 in hail · 11 events
- Hail and Damaging Winds in Michigan, May 28, 2012$46,000 · 1 in hail · 5 events
- Hail in Ohio, May 28, 2012$35,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Texas, May 28 to 29, 20121 injured · 1.75 in hail · 23 events
- Flooding and Damaging Winds in Florida, May 28, 2012$30,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381895, 381896, 381901, 381902, 381897, 381904, 381898, 381918, 381907, 381899, 381910.